Texas, 2018

Drought in Texas, April 1 to 30, 2018

April 1 to 30, 2018 · NWS EWX · 8 events in 8 counties and zones

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1242 AM CDT Sun Apr 1 2018

.AVIATION...
MVFR CIG has developed over AUS and these clouds will spread to San
Antonio over the next couple of hours. CIGs will drop to IFR by
around 09Z and remain there through the overnight and morning. VFR
will return by mid-afternoon. MVFR CIGs will redevelop by late
evening tonight.

At DRT, MVFR CIG will develop by about 12Z and remain until early
afternoon. VFR conditions will prevail through the rest of the
forecast period.

&&

.PREV DISCUSSION... /ISSUED 918 PM CDT Sat Mar 31 2018/

UPDATE...
Forecast on track, only a grid edit to re-trend hourly variables
through 12Z Sunday.

PREV DISCUSSION... /ISSUED 319 PM CDT Sat Mar 31 2018/

SHORT TERM (Tonight through Sunday Night)...
Shallow moist layer has mixed out in the deep southerly low level
winds today, but a subtle shift to a more westerly direction in the
850-775 mb layer is forecast to sharpen the inversion tonight through
midday Sunday. This should trend temps toward a smaller diurnal range
tonight into Sunday afternoon with increased daytime cloud cover
expected.

Late Sunday night, will take in consideration the past few runs of
the NAM to suggest a partial fropa of a particularly dense air mass
spilling south across the Southern Plains in the overnight hours.
Given poor performance of the coarser models earlier in the spring,
will give a slight nod toward the NAM for the northern tier counties
of Central TX as the overnight timing of the front arrival could
preserve enough momentum to partially reach the Marble Falls and
Lexington areas.

LONG TERM (Monday through Saturday)...

Daytime mixing Monday should quickly erase any frontal wind shift and
by late Monday morning and warm most areas to the mid 70s or higher.
Left a pocket of slightly cooler max temps for Nrn Williamson County.
The environment should be capped, but being in the warm sector with
SWly flow aloft with an upstream trough is enough to consider an
isolated chance for thunder Monday and Monday night.

The more probable chance for us to see the cap break will be Tuesday
into Tuesday evening as a Pacific front and the upper trough is put
in better position just to the west of the Serranias del Burros. As
timing draws closer, some concerns for potential for severe storms
may need consideration for the eastern half. A breezy and dry day
follows for Wednesday, possibly generating a fire weather concern. A
progressive zonal pattern aloft maintains a quick pace of weather
changes with another weak disturbance and Pacific front forecast
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80  63  74  67  81 /  10  30  20  20  50
Austin Bergstrom Intl Airport  80  64  76  67  81 /  10  30  20  20  50
New Braunfels Muni Airport     81  66  82  67  82 /  10  20  20  20  40
Burnet Muni Airport            79  61  72  64  81 /  -   20  20  20  50
Del Rio Intl Airport           85  67  84  65  89 /   0  -   30  -   10
Georgetown Muni Airport        79  62  70  66  81 /  -   20  20  20  50
Hondo Muni Airport             83  66  85  67  85 /  10  20  20  -   40
San Marcos Muni Airport        81  66  81  67  81 /  10  20  20  20  50
La Grange - Fayette Regional   81  67  82  70  81 /  -   20  20  20  50
San Antonio Intl Airport       82  66  83  68  83 /  20  20  20  10  40
Stinson Muni Airport           83  67  85  68  83 /  10  20  20  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...04
Hazardous weather outlook, Mar 31, 6:05 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
705 PM CDT Sat Mar 31 2018

TXZ171>173-183>194-202>209-217>225-228-020015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
705 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected to develop across the
eastern two-thirds of South Central Texas Tuesday afternoon into
early Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bandera

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Edwards

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Kerr

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Kinney

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Maverick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Real

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Uvalde

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

Drought, Val Verde

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The western half of South Central Texas had very little rain during the month of April. The area along the Rio Grande Plains was especially hard hit with most locations receiving less than 25% of normal precipitation. As a result, Kinney and Val Verde Counties entered extreme (Stage D3) drought category, and Bandera, Edwards, and Kerr Counties joined Maverick, Real, and Uvalde in severe (D2) category. Edwards, Uvalde, Kinney, and Val Verde Counties had outdoor burn bans in effect at the end of the month. The City of Uvalde instituted Stage 1 water restrictions. Lake Amistad had dropped to 25.2 feet below Conservation Pool Level and Medina Lake was 19.9 feet below. The seven day stream flow average was Much Below Normal (< 10%) on the Upper Guadalupe, Devils, and Pecos Rivers and Below Normal (10-24%) on the Rio Grande and Frio River. The Edwards Aquifer was 5.8 feet below average and 17.7 feet below the 2017 level.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751075, 751076, 751077, 751078, 751079, 751080, 751081, 751082.